Ohio, 2002

Flooding and Hail in Ohio, April 21 to 22, 2002

April 21 to 22, 2002 · NWS RLX · 9 events in 7 counties and zones

5 inches were common in about an 18 hour period on the 21st. 27 inches, Gallipolis had 2 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Warm frontal rains of 1.5 to 2.5 inches were common in about an 18 hour period on the 21st. McArthur measured 2.27 inches, Gallipolis had 2 inches. Isolated amounts over 3 inches were likely. Roads were closed in the usual low spots by overflowing small streams. Jackson County Sheriff's department reported a mobile home flooded along Route 279. A 44 year old Lawrence County man drowned in Johns Creek along County Road 4 in Aid Township around 2200E on the 21st. He was driving to a job in Gallipolis. County officials believed he drove into some water on the road, stopped, put his vehicle in reverse to turn around, and then drove into the swollen stream. His body was discovered on Monday morning the 22nd, by a local resident, who was checking the level of the stream. A few reports of large hail also occurred with this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 21, 2:45 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT SUN APR 21 2002

...TONIGHT THROUGH TUESDAY NIGHT...
VERY ACTIVE WEATHER SHAPING UP FOR TONIGHT.  WARM FRONT IS BISECTING
THE REGION AT THE MOMENT.  IT IS GENERALLY IN AN EAST WEST LINE FROM
HTS TO CRW TO BKW.  NORTH OF THE FRONT...MODERATE TO HEAVY RAIN HAS
BEEN OCCURRING MOST OF THE DAY.  RAIN TOTALS OF .5 TO .75 HAVE BEEN
COMMON.  ONE REPORT FROM ATHENS OH GAVE 1.75 AND SOME LOCALIZED
FLOODING IN LOW LYING AREA WAS REPORTED.  TEMPERATURES ARE ALSO
QUITE COOL NORTH OF THE BOUNDARY.  SOUTH OF THE FRONT HAS BEEN
GENERALLY RAIN FREE THIS AFTERNOON AND WITH BREAKS IN THE CLOUD
CONDITIONS HAVE BECOME MARGINALLY UNSTABLE.

AS THE COLD FRONT AND SFC LOW APPROACH TONIGHT...THE WIND FIELD WILL
INTENSIFY WITH 850S WINDS REACHING ABOUT 50KTS.  THIS SHOULD HELP
GENERATE SOME STRONG TO POSSIBLY SEVERE STORMS.

FRONT CLEARS THE REGION BY MORNING...A FEW SHOWERS MAY LINGER IN THE
NORTHERN MOUNTAINS.  BUT WITH CAA OCCURRING AND WRAP AROUND MOISTURE
AVAILABLE...EXPECT TO SEE CONSIDERABLE CLOUDS AS UPSLOPE BEGINS AS
WELL.  HAVE GONE BETWEEN MOS/MAV GUIDANCE.

WITH UPSLOPE IN FULL GEAR MONDAY NIGHT HAVE REINTRODUCED POPS IN
NORTHERN MOUNTAINS.  PCPN MAY TURN TO SNOW AS COLDER AIR MOVES
ACROSS.  850 TEMPS OF AROUND -10 ARE FCST.  GUIDANCE TEMPS LOOK
REASONABLE.

FOR TUESDAY COLD POOL ALOFT SLOWLY MOVES OUT BE THE END OF THE
DAY...BUT WITH TEMPS AROUND -4 DURING THE AFTERNOON...EXPECT A FAIR
AMOUNT OF CU IS STILL POSSIBLE.  THUS HAVE PLAYED A FEW MORE CLOUDS
IN THE FCST.  HOWEVER...DID GO ABOVE NGM GUIDANCE WITH TEMPS SINCE
MONDAY SHOULD BE THE COLDEST AS TEMPS ALOFT BEGIN TO WARM ON TUESDAY.

CONDITIONS FINALLY SETTLE DOWN TUESDAY NIGHT AS HIGH PRESSURE MOVES
IN A SKIES CLEAR.  SHOULD BE GOOD RADIATIONAL NIGH SO TEMPS SHOULD
STILL BE RATHER COOL FOR LATE APRIL.

EXTENDED:WED-SUN...LITTLE CHANGES THROUGH THE PREVIOUS FCST...WILL
ADD ANOTHER CHANCE OF PCPN BY SUNDAY WITH NEXT FRONT MOVES THROUGH
THE REGION.

.RLX...
WV...SVR TSTM WATCH WVZ005-006 WVZ013>017 WVZ024>027 WVZ033>037.
VA...SVR TSTM WATCH VAZ003-004.
KY...SVR TSTM WATCH KYZ101>103 KYZ105.
OH...NONE.

.END/ES/ELW

In the hours before

Special weather statement, Apr 21, 4:26 PM EST, 2 hours 11 minutes before
WVZ016-027-028-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT SUN APR 21 2002

A THUNDERSTORM IS PUSHING THROUGH SOUTHEASTERN ROANE COUNTY.  THIS
THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WINDS AROUND 40 MPH
AND FREQUENT LIGHTNING. SMALL HAIL IS NOT OUT OF THE QUESTION. THE
STORM IS MOVING EAST SOUTHEASTWARD AROUND 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Apr 21, 6:00 PM EST, 37 minutes before
KYZ101>103-105-WVZ005-006-013>015-024>026-033>037-042>045-212315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
700 PM EDT SUN APR 21 2002

...SEVERE THUNDERSTORM WATCH EXPIRING...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF EASTERN
KENTUCKY...SOUTHERN WEST VIRGINIA...AND WESTERN VIRGINIA.  THEREFORE
THE SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM THIS EVENING HAS BEEN
ALLOWED TO EXPIRE.
Local storm report, Apr 21, 6:26 PM EST, 11 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    LAMBERTVILLE              NJ   .50 INCH HAIL
04/21/02   HUNTERDON                      EVENT OCCURRED BETWEEN
                                          0724 PM  AND  0739 PM

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM
Local storm report, Apr 21, 6:26 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    JACKSONVILLE              OH   .50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0729 PM  AND  0744 PM

0737 PM    NELSONVILLE               OH   1.50 INCH HAIL
04/21/02   ATHENS                         EVENT OCCURRED BETWEEN
                                          0722 PM  AND  0737 PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 flood. Local standard time, as filed.

Hail, Athens

When
April 21, 6:37 PM EST
Where
Athens County, Nelsonville
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.233

Hail, Athens

When
April 21, 6:40 PM EST
Where
Athens County, Glouster
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -82.083

Hail, Morgan

When
April 21, 6:48 PM EST
Where
Morgan County, Chesterhill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -81.867

Hail, Washington

When
April 21, 6:50 PM EST
Where
Washington County, 4 mi SW of Waterford
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -81.683

Flood, Gallia

When
April 21, 7:00 PM EST to April 22, 4:00 AM EST
Where
Gallia forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Flood, Jackson

When
April 21, 7:00 PM EST to April 22, 4:00 AM EST
Where
Jackson forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Flood, Lawrence

When
April 21, 7:00 PM EST to April 22, 4:00 AM EST
Where
Lawrence forecast zone
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Flood, Vinton

When
April 21, 7:00 PM EST to April 22, 4:00 AM EST
Where
Vinton forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Hail, Washington

When
April 21, 7:15 PM EST
Where
Washington County, Dalzell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -81.300

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Lawrence2002-04-2144MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289558, 5289557, 5289559, 5289560, 5289553, 5289554, 5289555, 5289556, 5289561.